Alert archive / Hawaii / Flash Flood Warnings in 2015

Flash Flood Warning 51, NWS Honolulu, HI

September 16, 2015Hawaii County, Hawaii

NWS Honolulu, HI issued this flash flood warning at Sep 16, 2015, 9:00 PM HST for Hawaii County, Hawaii. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Sep 16, 2015, 9:00 PM HST (07:00 UTC)
Expired
Sep 17, 2015, 12:00 AM HST
In force
3 hr
Issued by
NWS Honolulu, HI
Area
Storm-based polygon
Flood severity
None

County Hawaii County, HI

The radar

The South Shore radar (PHWA), 5 km from the middle of the area, began a volume at 07:03 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Hilo, (PITO), launched 00:00Z, 7.0 hours before the alert went out and 86 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Hilo, at 00:00Z on 2015-09-17Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 175 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Hilo, at 00:00Z on 2015-09-17The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -1 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
175 J/kg
Mixed-layer CIN
-13 J/kg
Mixed-layer LCL
854 m above ground
0-6 km bulk shear
18 kt
0-1 km storm-relative helicity
-1 m²/s²
0-3 km storm-relative helicity
50 m²/s²
Significant tornado parameter
0.0
Supercell composite
-0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

650 
WGHW50 PHFO 170700
FFWHFO
HIC001-171000-
/O.NEW.PHFO.FF.W.0051.150917T0700Z-150917T1000Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE HONOLULU HI
900 PM HST WED SEP 16 2015

THE NATIONAL WEATHER SERVICE IN HONOLULU HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  THE ISLAND OF HAWAII IN HAWAII COUNTY

* UNTIL MIDNIGHT HST

* AT 856 PM HST...HAWAII COUNTY CIVIL DEFENSE REPORTED THAT THE 
  MAMALAHOA HIGHWAY REMAINS CLOSED AT KAWA FLATS DUE TO WATER OVER 
  THE ROAD. LAW ENFORCEMENT ON SCENE REPORTS THAT WATER IS NOT 
  RECEDING AND THAT RAIN HAS BEGUN TO FALL ONCE AGAIN. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A FLASH FLOOD WARNING MEANS THAT FLOODING IS IMMINENT OR OCCURRING IN
STREAMS...ROADS AND LOW LYING AREAS. MOVE TO HIGHER GROUND NOW.

DO NOT CROSS FAST FLOWING OR RISING WATER IN YOUR VEHICLE OR ON FOOT.
TURN AROUND...DON/T DROWN.

&&

THIS WARNING MAY NEED TO BE EXTENDED BEYOND MIDNIGHT HST IF HEAVY
RAIN PERSISTS.

LAT...LON 1910 15561 1920 15553 1916 15544 1915 15546
      1908 15556

$$

JACOBSON
1 follow-up statement
471 
WGHW70 PHFO 170915
FFSHFO

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE HONOLULU HI
1115 PM HST WED SEP 16 2015

HIC001-170923-
/O.CAN.PHFO.FF.W.0051.000000T0000Z-150917T1000Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
HAWAII HI-
1115 PM HST WED SEP 16 2015

...THE FLASH FLOOD WARNING FOR THE ISLAND OF HAWAII IN HAWAII COUNTY
IS CANCELLED...

HAWAII COUNTY CIVIL DEFENSE REPORTS THAT MAMALAHOA HIGHWAY AT KAWA 
FLATS HAS REOPENED...AS FLOOD WATERS AT THAT LOCATION HAVE RECEDED. 
NO ADDITIONAL HEAVY RAINS ARE OCCURRING IN THE KAWA FLATS AREA AT
THIS TIME...AND THE FLASH FLOOD WARNING IS CANCELLED.

LAT...LON 1910 15561 1920 15553 1916 15544 1915 15546
      1908 15556

$$

JACOBSON

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Honolulu, HI wrote its last area forecast discussion before this flash flood warning went out at Sep 16, 3:40 PM HST, 5 hours 20 minutes earlier.

Area forecast discussion, Sep 16, 3:40 PM HST, 5 hours 20 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE HONOLULU HI
340 PM HST WED SEP 16 2015

.SYNOPSIS...
MODERATE TO FRESH TRADE WINDS WILL BRING PASSING SHOWERS ACROSS
THE ISLANDS DURING THE NEXT SEVERAL DAYS...WITH RAINFALL FOCUSING
OVER WINDWARD AND MOUNTAIN AREAS. SOME OF THE LARGER SHOWERS WILL
REACH LEEWARD LOCATIONS AT TIMES. DAYTIME HEATING WILL ALSO CONTINUE
TO TRIGGER AFTERNOON SHOWERS OVER THE LEEWARD BIG ISLAND SLOPES AND
COAST. ANOTHER ROUND OF UNSETTLED WEATHER IS POSSIBLE AGAIN THIS
WEEKEND AS AN UPPER LEVEL DISTURBANCE APPROACHES THE ISLANDS FROM THE
NORTHEAST.

&&

.DISCUSSION...A BROAD SFC HIGH PRESSURE SYSTEM CENTERED FAR N OF THE
MAIN HAWAIIAN ISLANDS WILL KEEP A MODERATE TO FRESH TRADE WIND
WEATHER REGIME ACROSS THE AREA THROUGH THE END OF THE WORK WEEK.

DURING THE EARLY AFTERNOON HOURS...INTENSE DAYTIME HEATING COMBINED
WITH THE LINGERING MOISTURE AROUND THE BIG ISLAND TO GENERATE INTENSE
AND WIDE-SPREAD SHOWERS OVER LEEWARD AREAS AROUND KAILUA-KONA...
HOLUALOA AND EXTENDING S THROUGH CAPTAIN COOK. OTHER AREAS OF HEAVY
RAIN WERE AFFECTING THE SE SLOPES OF MAUNA LOA FROM S POINT THROUGH
WOOD VALLEY. CONVECTION SHOULD CONTINUE OVER LEEWARD AREAS OF THE BIG
ISLAND THROUGH THE REST OF THE AFTERNOON HOURS...THEN TAPPER OFF LATER
THIS EVENING.

SHOWERS WILL CONTINUE TO STREAM FROM THE NE...MAINLY OVER WINDWARD
AREAS TONIGHT AND THROUGH FRI...AS MOISTURE UPSTREAM OF THE ISLANDS
GETS CAUGHT IN THE TRADES. SOME OF THE LARGER SHOWERS WILL REACH
LEEWARD LOCATIONS AT TIMES. SATELLITE IMAGERY STILL DEPICT AN AREA OF
LOW CLOUDS AND SHOWERS LOCATED E OF THE BIG ISLAND...WHICH WILL
CONTINUE TO FURTHER ENHANCE RAINFALL OVER THE WINDWARD BIG ISLAND AND
MAUI AT TIMES. THE LEEWARD BIG ISLAND SHOULD AGAIN EXPERIENCE CLOUD
BUILDUPS AND SHOWERS THU AND FRI AFTERNOON.

MODELS SHOW THE SFC HIGH SLOWLY MIGRATING SE THROUGH THE WEEKEND. THIS
WILL BRING VEERING WINDS TO A MORE E/SE FLOW SAT AND SUN. MODELS ALSO
DEVELOP A SFC LOW FAR WSW OF THE ISLANDS...ALONG WITH A CLOSED LOW ALOFT
APPROACHING THE ALOHA STATE FROM THE NE. THIS OVERALL SYNOPTIC SCENARIO
MAY DESTABILIZE THE AIRMASS ACROSS THE AREA AND BRING ANOTHER ROUND OF
UNSETTLED WEATHER DURING THE WEEKEND AND INTO EARLY NEXT WEEK.

&&

.AVIATION...
MODERATE TO BREEZY TRADE WINDS WILL CONTINUE THROUGH THE NEXT FEW
PERIODS. OVER THE SMALLER ISLANDS SHOWERS EMBEDDED IN THE TRADES
WILL FAVOR WINDWARD AND MAUKA AREAS...WITH ONLY POSSIBLE ISOL MVFR
IN PASSING SHOWERS.

ON THE BIG ISLAND...TRADE SHOWERS WILL ALSO FAVOR WINDWARD
AREAS...HOWEVER ARE LIKELY TO BE MORE WIDESPREAD LATER TONIGHT AS
ENHANCE MOISTURE MOVES THROUGH THE ISLANDS. TEMPO MVFR IS IS LIKELY.
ELSEWHERE ON THE BIG ISLAND AFTERNOON CONVECTION FLARED UP OVER KONA
AND KAU DISTRICTS WITH TEMPO MVFR TO ISOL IFR CONDITIONS. THIS
ACTIVITY WILL BEGIN TO DECREASE THIS EVENING AND CLEAR OUT LATER
TONIGHT.

&&

.MARINE...
SMALL CRAFT ADVISORY CONDITIONS ARE EXPECTED TO CONTINUE OVER THE
TYPICALLY WINDIER WATERS AROUND THE BIG ISLAND AND MAUI COUNTY
BEYOND THIS EVENING...THEREFORE...THE ADVISORY HAS BEEN EXTENDED
UNTIL 6 AM HST THURSDAY. WIND SPEEDS WILL LIKELY REMAIN ELEVATED
THROUGH LATER THURSDAY

A MODERATE SOUTH-SOUTHWEST SWELL IS EXPECTED TO CONTINUE THROUGH
THURSDAY...MAINTAINING MODERATE SURF ALONG SOUTH FACING SHORES OF
THE STATE. A SLIGHTLY LARGER SOUTH-SOUTHWEST SWELL ON FRIDAY IS
EXPECTED TO CAUSE SURF TO APPROACH THE HIGH SURF ADVISORY CRITERIA
ALONG SOUTH FACING SHORES BEFORE DIMINISHING THIS WEEKEND. TRADE
WINDS WILL CONTINUE TO GENERATE MODERATE...BUT CHOPPY SURF ALONG
EAST FACING SHORES THIS WEEK.

&&

.HFO WATCHES/WARNINGS/ADVISORIES...
SMALL CRAFT ADVISORY UNTIL 6 AM HST THURSDAY FOR MAALAEA BAY...THE
WATERS SOUTH OF THE BIG ISLAND...AND THE PAILOLO AND ALENUIHAHA
CHANNELS.

&&

DISCUSSION/MARINE...REYNES
AVIATION...EATON

In the hours before

Local storm report, Sep 16, 3:20 PM HST, 5 hours 40 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE HONOLULU HI
320 PM HST WED SEP 16 2015

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0252 PM     FLASH FLOOD      1 SE KAILUA-KONA        19.63N 155.98W
09/16/2015                   HAWAII             HI   BROADCAST MEDIA

            HUALALAI ROAD FROM QUEEN KAAHUMANU HWY TO HIENALOLI RD
            AND KUAKINI HWY AT ONIONI ST HAVE BEEN CLOSED.

&&

KODAMA
Local storm report, Sep 16, 7:32 PM HST, 1 hour 28 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE HONOLULU HI
732 PM HST WED SEP 16 2015

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0650 PM     FLASH FLOOD      5 S PAHALA              19.13N 155.48W
09/16/2015                   PHZ122             HI   COUNTY OFFICIAL

            HIGHWAY 11 BETWEEN MILE MARKERS 58 AND 59 HAS BEEN CLOSED
            DUE TO WATER SPILLING ACROSS ROAD.

&&

JCHEVALI

The office that day

Everything else NWS Honolulu, HI issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Sep 16, 4:56 PM HSTFlash Flood WarningHFOHawaii3 hr
Sep 16, 7:33 PM HSTAreal Flood AdvisoryHFOHawaii117 min
Sep 16, 8:15 PM HSTAreal Flood AdvisoryHFOHawaii3 hr
Sep 16, 9:28 PM HSTAreal Flood AdvisoryHFOHawaii2 hr
Sep 16, 10:07 PM HSTAreal Flood AdvisoryHFOKalawao5 hr
Sep 17, 10:24 AM HSTSmall Craft AdvisoryHFO53 hr
Sep 17, 1:41 PM HSTAreal Flood AdvisoryHFOHawaii5 hr

Nearby

Flash Flood Warnings in Hawaii, 2015Every flash flood warning in 2015

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.